Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 113, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Nov 1, 2018, 6:08 AM CDT for 4 counties in Alabama. It was in force for 52 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 1, 2018, 6:08 AM CDT (11:08 UTC)
- Expired
- Nov 1, 2018, 7:00 AM CDT
- In force
- 52 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL, Lawrence County, AL
The radar
The Columbus AFB radar (KGWX), 98 km from the middle of the area, began a volume at 11:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 1, 6:12 AM CDT | TSTM WND DMG | 5 Ne Hodges, AL | TREE DOWN ON AL 187. |
| Nov 1, 6:36 AM CDT | TSTM WND DMG | 1 S Florence, AL | POWER LINE IN TREES. |
| Nov 1, 6:46 AM CDT | TSTM WND DMG | 1 Ese Saint Florian, AL | TREE DOWN ON COUNTY ROAD 22 AND KASMEIER RD, BLOCKING THE ROAD. |
| Nov 1, 6:48 AM CDT | TSTM WND DMG | 3 Nnw Killen, AL | TREE AND POWER LINE DOWN ACROSS THE ROAD AT COX ROAD AND COUNTY ROAD 65. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 1, 5:27 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 11.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 381 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 535 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
815
WUUS54 KHUN 011108
SVRHUN
ALC033-059-077-079-011200-
/O.NEW.KHUN.SV.W.0113.181101T1108Z-181101T1200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
608 AM CDT THU NOV 1 2018
The National Weather Service in Huntsville Alabama has issued a
* Severe Thunderstorm Warning for...
Lauderdale County in northwestern Alabama...
Colbert County in northwestern Alabama...
Franklin County in northwestern Alabama...
Western Lawrence County in northwestern Alabama...
* Until 700 AM CDT.
* At 608 AM CDT, severe thunderstorms were located along a line
extending from Walnut Grove to 8 miles southeast of Red Bay, moving
east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Florence, Muscle Shoals, Russellville, Sheffield, Tuscumbia, Red
Bay, Phil Campbell, Killen, Town Creek and Cherokee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 100 PM CDT for northwestern
Alabama.
LAT...LON 3467 8813 3489 8810 3490 8813 3501 8813
3500 8742 3430 8741 3432 8813
TIME...MOT...LOC 1108Z 273DEG 42KT 3505 8806 3434 8805
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
Stumpf2 follow-up statements
386
WWUS54 KHUN 011140
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
640 AM CDT THU NOV 1 2018
ALC033-059-077-079-011200-
/O.CON.KHUN.SV.W.0113.000000T0000Z-181101T1200Z/
Lauderdale AL-Colbert AL-Franklin AL-Lawrence AL-
640 AM CDT THU NOV 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT
FOR LAUDERDALE...SOUTHEASTERN COLBERT...EASTERN FRANKLIN AND WESTERN
LAWRENCE COUNTIES...
At 640 AM CDT, severe thunderstorms were located along a line
extending from 10 miles west of Loretto to near Needmore, moving east
at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Florence, Muscle Shoals, Russellville, Sheffield, Tuscumbia, Phil
Campbell, Killen, Town Creek, Littleville and Leighton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 100 PM CDT for northwestern
Alabama.
LAT...LON 3466 8790 3486 8793 3491 8793 3501 8794
3500 8742 3430 8741 3431 8787
TIME...MOT...LOC 1140Z 273DEG 42KT 3503 8761 3432 8760
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
Stumpf519
WWUS54 KHUN 011155
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
655 AM CDT THU NOV 1 2018
ALC033-059-077-079-011204-
/O.EXP.KHUN.SV.W.0113.000000T0000Z-181101T1200Z/
Lauderdale AL-Colbert AL-Franklin AL-Lawrence AL-
655 AM CDT THU NOV 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR LAUDERDALE...SOUTHEASTERN
COLBERT...EASTERN FRANKLIN AND WESTERN LAWRENCE COUNTIES WILL EXPIRE
AT 700 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 100 PM CDT for northwestern
Alabama.
LAT...LON 3466 8790 3486 8793 3491 8793 3501 8794
3500 8742 3430 8741 3431 8787
TIME...MOT...LOC 1154Z 270DEG 42KT 3502 8743 3431 8742
$$
StumpfWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 1, 3:13 AM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Nov 1, 3:13 AM CDT, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 313 AM CDT Thu Nov 1 2018 .NEAR TERM...(Today) Issued at 313 AM CDT Thu Nov 1 2018 A strong cold front continues to slowly move east into the Mississippi Valley early this morning. Ahead of the front, a pronounced QLCS has developed and continues to move east with time across Mississippi Delta region of Mississippi and Louisiana, and toward the Tennessee Valley. Ahead of this system, stout southerly winds continue to advect Gulf moisture into the Tennessee Valley, though some slightly drier air in the low-levels of the atmosphere appears to be winning out as of 08z -- keeping any light showers from developing. This will quickly change, however, early this morning as a stout 60-70 KT LLJ ramps up just ahead of the line around 09-12z across the region. This feature will serve to generate additional shower activity ahead of the line, but also enhance the shear profile for the existing stronger activity associated with the QLCS. Additionally, it will make for a breezy/windy morning, with sustained winds of 15-20 mph possible at times, with gusts up to 30 mph (especially over the higher terrain). A localized backing of the winds at the surface predicted by the models (and supported by the latest observations), will create a somewhat classic curved/looped hodograph. Bulk shear values will be quite high during the 09-15z period, around 60 mph, with 0-1 km shear up to 25 mph. This strong wind shear and dynamics would allow for more organized thunderstorm clusters and bowing segments within the QLCS. The one key ingredient missing is any appreciable instability, with virtually no CAPE to work with across Northern Alabama or Southern Middle Tennessee. Per the latest SPC analysis, up to 150 J/kg of SBCAPE/MUCAPE is available, though most of that is elevated. Still, the magnitude of the shear is very impressive, and these dynamics will create some impressive helicity values up to 400-500 m2/s2 as of 09-12z. All this to say, a still complicated forecast with respect to how everything comes together later this morning. Think we may begin to see small mesos develop in the line as it moves east across Northern Mississippi, thanks to the strong speed/directional shear associated with the LLJ. The very limited instability will keep this activity low-topped, so any cell that develops lightning will need to be watched closely for the potential to produce a quick severe wind gust or brief, weak tornado. Latest timing puts this line into the MS/AL border around 11-12z, into the HSV metro closer to 15z, and eventually into Georgia by 18z. The lack of instability east of I-65 should weaken this line with time -- which is highlighted well by the NAM/HRRR /NSSL-WRF solutions. However, a secondary shortwave/LLJ will lift NE later this afternoon along the true cold front, helping to potentially spark a second line of storms that would move across the region from 19-00z this afternoon/evening. If any heating can occur, some modest destabilization may develop which could keep a limited threat for a strong storm or two through this evening. The only other note on today's forecast is that there will be a threat for locally heavy downpours with this activity. Models have trended slightly lower with the QPF, with storm totals closer to 1 to 1.5 inches. .SHORT TERM...(Tonight through Saturday) Issued at 313 AM CDT Thu Nov 1 2018 Precipitation will taper off quickly behind the front, with low stratus prevailing for the remainder of the night. Thus, despite the cold air advection occurring with a wind shift to the north, temperatures will "only" drop into the upper 40s to lower 50s. Some light drizzle may accompany this low stratus, but breezy winds should keep the boundary layer mixed enough to prevent fog development. Cold air advection and some partial cloud cover will keep temperatures on Friday much cooler, with highs peaking in the mid to upper 50s. A weak front may also clip the area, potentially developing some isolated rain showers through the mid-afternoon or so. Thereafter, drier air pushes in by Friday night, scouring out the clouds and resulting in a cool, clear night. High pressure will quickly establish itself across the Ohio Valley on Saturday. The position of this ridge will serve to veer winds to the southeast, with strong subsidence resulting in mostly clear conditions on Saturday. The result will be some beautiful autumn weather to enjoy this first weekend of November, thanks to a mostly sunny sky and highs in the 60s. .LONG TERM...(Saturday night through Wednesday) Issued at 313 AM CDT Thu Nov 1 2018 Quite a few model differences exist at the start of the extended period, which yields a low confidence forecast in any specific timing of precip. Models are at least in agreement that a trough will be dropping S/SE out of the Pac NW into the western Plains Saturday into Sunday. The differences start to crop up when analyzing just how far this trough digs and whether or not remains intact. By that I mean, the GFS shows an intensifying piece of energy rounding the base of the trough, which would cause for additional amplification of the trough. You end up with a strong shortwave across southern TX with an elongated vorticity axis extending from OK into the upper Midwest. The ECMWF does not dig the trough that far south, shows less amplification, and is much more progressive with the pattern as we head into early next week. The result of these differences is the ECMWF brings precip into the area on Sunday, while the GFS delays this precip until Monday. The latest NAEFS and CMC ensemble guidance would lean more towards the ECMWF solution. Due to the differences have gone with a blend of guidance with a slight lean more towards the ECMWF solution. Temperatures will remain in the mid to upper 60s Sunday. Then, some locations could warm back into the lower 70s Monday and Tuesday. Hard to get into any specifics about threats or thunderstorm chances when there is still this much uncertainty. Have kept thunder out of the forecast through Monday afternoon. But do start to introduce thunderstorm chances early Tuesday morning and keep those going through the afternoon hours as a cold front moves across the area. By Wednesday of next week models start to line up a little better and show cooler and drier air streaming in behind the frontal passage on Tuesday. CAA and likely below normal temps are forecast into next weekend. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1248 AM CDT Thu Nov 01 2018 A strong cold front will continue to move toward the region early this morning, bringing clusters of SHRA/TSRA by sunrise, and some gusty SW winds up to 25 kts. These showers and storms will lower ceilings and visibilities to MVFR levels this morning, with localized IFR conditions possible. This system will shift east of the region by early afternoon, tapering off precipitation from west to east. Winds will gradually die down after sunset as the system moves into Georgia, and shift to the NW behind the front. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...AMP.24 SHORT TERM...AMP.24 LONG TERM...Stumpf AVIATION...AMP.24 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Nov 1, 5:33 AM CDT, 35 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Huntsville AL 533 AM CDT Thu Nov 1 2018 ALZ001>010-016-TNZ076-096-097-020145- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 533 AM CDT Thu Nov 1 2018 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... A line of showers and isolated strong to marginally severe thunderstorms will move into the Tennessee Valley early this morning, before exiting the region by midday. Localized damaging wind gusts and a brief, weak tornado or two cannot be ruled out. For this reason, a Tornado Watch has been issued for Northwest Alabama until 1 PM CDT. Another round of locally strong thunderstorms will be possible later this afternoon along a cold front. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Thunderstorm chances will increase Monday night into Tuesday of next week as a low pressure system and cold front move across the area. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is possible this morning.
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 1, 5:44 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale | 31 min |
| Nov 1, 5:57 AM CDT | Tornado Warning | HUN | Franklin | 18 min |
| Nov 1, 6:14 AM CDT | Tornado Warning | HUN | Colbert, Franklin | 9 min |
| Nov 1, 6:54 AM CDT | Special Weather Statement | HUN | Lawrence | 51 min |
| Nov 1, 6:57 AM CDT | Special Weather Statement | HUN | Lauderdale | 33 min |
| Nov 1, 9:03 AM CDT | Special Weather Statement | HUN | Madison | 42 min |
| Nov 1, 9:34 AM CDT | Special Weather Statement | HUN | Marshall | 41 min |
| Nov 1, 10:37 AM CDT | Special Weather Statement | HUN | Jackson, Marshall | 38 min |
| Nov 1, 11:26 AM CDT | Special Weather Statement | HUN | DeKalb, Jackson | 49 min |
| Nov 1, 11:43 AM CDT | Tornado Warning | HUN | DeKalb, Jackson | 32 min |
| Nov 1, 12:16 PM CDT | Special Weather Statement | HUN | DeKalb | 29 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.